Japanese cataract patient, 78, was left fighting for his life after using EYE DROPS in world’s first reported case
- Levofloxacin is one of the most widely used antimicrobial eye drops in the world
- Doctors in Yamanashi – 79 miles (127km) west of capital Tokyo – revealed the case
- This is the first case of drug-induced lung injury due to levofloxacin eye drops
A Japanese cataract patient was left fighting for his life after developing respiratory failure from his eye drops, a bizarre case report has revealed.
Doctors in Yamanashi – 79 miles (127km) west of the capital Tokyo – believe it is the first recorded case of a such a reaction.
They fear he was allergic to levofloxacin, one of the most widely used anti-microbial eye drops in the world, marketed as Oftaquix in the UK.
Less severe side effects of the drug are known – but respiratory failure, which can be fatal, is not listed as a potential reaction to levofloxacin.
Doctors fear he was allergic to levofloxacin, one of the most widely used anti-microbial eye drops in the world, marketed as Oftaquix in the UK
Documenting the tale in a journal, medics at the University of Yamanashi said: ‘This is the first reported case of drug-induced lung injury due to levofloxacin eye drops.
‘Levofloxacin ophthalmic solution is one of the most widely used eye drops in the world, and adverse effects are mostly local reactions.’
The man had been given the eye drops the day before his cataract surgery to slash his risk of an infection from the surgery.
But three days after the procedure on both of his eyes, which proved a success, he complained of difficulty breathing and a fever.
His condition rapidly worsened and various medical tests showed that his liver and kidneys were slowly beginning to deteriorate.
Doctors initially feared he was battling pneumonia and sepsis and so the man was rushed to intensive care and put on a ventilator.
WHO IS CATARACT SURGERY OFFERED TO IN ENGLAND?
Thousands of patients will be offered cataract surgery under the first national guidelines to end the ‘lottery’ in treatment, it was revealed last August.
In a victory for the Mail, the health watchdog announced that patients should be offered help as soon as their quality of life is impaired.
NHS trusts were also told to abandon the sight tests which mean many are refused surgery until they are nearly blind.
And they were instructed to offer surgery for both eyes at once, rather than only for the one which is worse.
Officials wanted to end the shameful postcode lottery which has led to many sufferers being denied the straightforward 30-minute operations.
As many as half of the over-65s have cataracts – some 4.5million adults in England. They occur when the eye becomes cloudy with age.
Yet before the move, patients in some areas of the country are four times as likely to be offered corrective surgery than those living elsewhere.
This is due to irrational rules set by most NHS trusts which state patients can only have treatment if their sight has deteriorated below a certain level.
Many sufferers had been told they still do not qualify for surgery despite being unable to read without a magnifying glass, drive or recognise friends’ faces.
The guidelines from watchdog Nice – due in October – were a huge victory for the Mail, which has long campaigned against the current unfair system.
Bacterial tests came back negative – and his respiratory failure continued. He also began to wheeze and had high levels of lymphocytes – indicative of his immune system reacting to a potential threat, but his liver was improving.
It was then assumed the man had a drug-induced lung injury, and his doses of nicardipine hydrochloride (a drug designed to slash high blood pressure) and sivelestat sodium (used to treat respiratory failure) were immediately stopped.
Instead, the patient was given extra injections of levofloxacin, doctors wrote in the journal Respiratory Medicine Case Reports.
However, his respiratory condition worsened and his liver dysfunction re-emerged, the team of doctors wrote in the journal.
Naoki Hosogaya and colleagues decided to stop giving the man levofloxacin jabs and began to give him steroids to fight the respiratory failure.
They continued: ‘Afterwards, the respiratory failure and liver dysfunction gradually improved.’ He was extubated 22 days after the operation.
The doctors then made the diagnosis of lung injury induced by levofloxacin eye drops. He was discharged eight weeks after his surgery.
There has been four cases of drug-induced lung injury because of levofloxacin, according to medical literature – but all stemmed from tablets or jabs.
Mr Hosogaya and colleagues wrote: ‘The incidence of levofloxacin-induced lung injury is rare for its frequent prescription.
‘Moreover, eye drops of it has never been reported to cause lung injury. We should be aware of eye drops as a causative dosage forms of drug-induced lung injury.’
It is unsure exactly how the drug triggered the patient’s respiratory failure – but the doctors concluded it was a ‘delayed allergy’.
They believe the drug mimicked an antigen that activates immune cells, which then triggered the patient’s symptoms. It would explain his high lymphocyte count.
In the case report, they also warned that more cases of levofloxacin-induced lung injury as the prevalence of cataracts increases.
An estimated 4.5 million adults in the UK and 24 million in the US suffer from the condition, which occurs when the eye becomes cloudy with age.
Source: Read Full Article